Are parents inadvertently harming their children with paracetamol?

By Steve Tomlin, Consultant Pharmacist, paediatrics

Paracetamol is the most commonly used drug to treat children, often without the help of a healthcare professional.  There are currently 95 products available on the market. With this wide spread availability of paracetamol products, it is feasible that parents and careers could inadvertently administer more than the recommended daily dose of paracetamol to their child. A new YouGov survey recently commissioned by the Royal Pharmaceutical Society shows that only a quarter of parents know which children medicines, out of those most commonly used, contain paracetamol. This means that they may unintentionally be giving their child simultaneous doses of paracetamol. The risk of accidental overdose is even higher in a busy world where a child is commonly looked after by more than one person and in different settings and carers may be unaware that a dose has already been given.

Whilst taking paracetamol at the recommended dose and frequency is safe, evidence shows that only small increases of just an extra dose a day over the course of three days can potentially cause liver damage. Read more Are parents inadvertently harming their children with paracetamol?